Thunderstorm Wind, Lenawee
- When
- March 31, 11:56 PM EST
- Where
- Lenawee County, 0.69 mi N of Britton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.990, -83.830
Measured gust via personal weather station.
A thunderstorm in Britton produced a 62 mph wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm in Britton produced a 62 mph wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 31, 6:53 PM EST, 5 hours 3 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
753 PM EDT Fri Mar 31 2023
.UPDATE...
During the next two to three hours, there will be a rapid increase in
ascent across Se Mi as a 60-70 knot low level jet noses into Se Mi.
This increaed low level inflow will drive elevated instability
(possibly up toward 1200 J/kg of CAPE). The 00Z DTX sounding, latest
ACARS soundings from srn Lower Mi and nrn Indiana, and most recent
RAP soundings suggest a fair amount of boundary layer stability will
prevail through at least 06Z. This will make it challanging for
severe wind gusts to reach the surface. However, with this amount of
elevated instability and extremely strong forced ascent, large hail
(greater than one inch diameter) is going to be a concern with the
storms tonight. This will be especially true across the southern half
of the forecast where there will be a higher degree of elevated
instability. The storm reports out of northern Indiana have also been
primarily large hail. In terms of the forecast itself, it remains
valid. The only change will be to add some fog across the Saginaw
Valley and thumb region this evening.
&&
.PREV DISCUSSION...
Issued at 638 PM EDT Fri Mar 31 2023
AVIATION...
A rapidly deepening low pressure system will track across eastern
Iowa and into southern Wisconsin this evening. Intense low level wind
fields will lift across Indiana into Srn Lower Mi this evening.
While these winds will largely be elevated and thus inhibit strong
sfc gusts, they will drive a plume of deep layer moisture and
elevated instability across Se Mi. This will result in widespread
rain with scattered thunderstorms. The latest hi res suite continue
to suggest thunderstorm timing will be between 02Z and 05/06Z across
Se Mi. The warm front that lifted into the I-69 corridor this
afternoon now appears to have become stationary. Ongoing low level
moisture transport across this frontal system has already allowed IFR
and lower conditions from PTK northward with some VLIFR conditions
across MBS, conditions that will prevail through the evening.
As the sfc low lifts toward northern Lake Mi overnight, a strong
push of subsidence will expand across Se Mi in the wake of the
occluded front. This is likely to scour low clouds out and will end
showers/thunderstorms after 06/07Z. Model soundings suggest a weak
near sfc stable layer may keep peak wind gusts within the post
frontal environment overnight at or below 25 knots, even though 2-3k
ft wind speeds will be 45 to 50 knots.
For DTW...The region of thunderstorms upstream is expected to
traverse the metro area between 02Z and 04Z. There may be a brief
break in the convection between 04Z and 05Z before a line of
convection moves across the area in the 05Z to 06Z time frame.
DTW THRESHOLD PROBABILITIES...
* High in ceilings below 5000 feet this evening and on Saturday. Low
overnight.
* Moderate in thunderstorms this evening.
PREV DISCUSSION...
Issued at 425 PM EDT Fri Mar 31 2023
DISCUSSION...
Thunderstorm potential tonight is the primary issue in this forecast
cycle as a powerful low pressure system migrates across the Midwest
and Great Lakes. Afternoon observations show the warm front making
northward progress through southern Lower MI at pace close to model
estimates. Generous coverage of warm sector clouds also follows the
general model trend of both coverage and boundary layer stability
estimates. Warm sector stability is also holding up well against the
peak of meaningful late March/early April daytime heating, judging
by the wave texture in low clouds shown in visible imagery, and
likely with further support from lingering mid level subsidence
associated with the short wave ridge. HREF forecasts of surface
based CAPE and individual model soundings show surface/boundary
layer stability then holding as ongoing IL/IN convection reaches
Lake MI and SW Lower MI around 00Z. Zero surface based CAPE is then
projected after 00Z over all of SE MI while MUCAPE fails to reach
1000 J/kg. This supports the elevated case and less severe potential
this evening while a new round of moisture transport/theta-e
advection maintains coverage and moderate intensity. That leaves
storms along the cold front as the final concern for any severe
conditions tonight as it moves into the region toward midnight.
Closer examination of forecast soundings across hi-res model
membership indicates a few hours of near neutral boundary layer
thermal profiles. This suggests enough potential to monitor for
damaging wind gusts in any storms that can remain organized near the
Ohio border while the front itself is also capable of a few 40 mph
wind gusts across the rest of SE MI.
The front sweeps showers and thunderstorms out of Lower MI not long
after 06Z tonight. Low to mid level cold advection and associated
gusty wind potential then follows for the late night into Saturday
morning. At first glance, the wind field appears strongly forced by
the intense mid level circulation/vort max, although the surface
based stable layer mostly holds or is reestablished during the late
night pointing to low level cold advection and momentum transport
somewhat disrupted by elongation of the surface pressure pattern.
For the rest of Saturday, cloud and precipitation character become
cold core dominated during Saturday as the mid level trough axis
moves nearly overhead by afternoon. Forcing associated with the
primary vorticity maximum is accompanied by 500 mb temperature
dropping to around -25C, both of which support renewed coverage of
showers during the morning through about mid afternoon and then
ending as the system exits eastward.
High pressure building into the region Saturday night lasts through
Sunday. It brings dry weather at the expense of slightly below
normal temperatures, especially by Sunday morning as the day starts
off after lows in the mid to upper 20s. This is followed by a quick
temperature rebound to start next week as a new long wave ridge
builds over the Midwest and Great Lakes. Guidance high temperatures
return to around 60 Monday and make a run toward 70 by Wednesday.
MARINE...
A warm front associated with a strong low pressure system across the
upper Mississippi Valley will continue lifting slowly northward
through the central Great Lakes into tonight. Meanwhile, the surface
low will track further northeastward from central Lake Michigan this
evening, to central Lake Huron tonight, and eventually into the St.
Lawrence River valley by late in the day Saturday. The strong low
pressure system will further deepen into the mid 980s hPa with the
system`s powerful cold front sweeping through the local waters late
tonight and into early Saturday morning. As the surface low tracks
across the Great Lakes, it may break off into two distinct low
pressure centers with impressive dynamics in place.
Continued northward transport of warm, moist air will lead to fairly
stable over-lake conditions across the local waters with prevailing
southerly flow limited to gusts below gales through the first half
of tonight. As the center of the low approaches tonight, winds will
turn northeasterly across the northern Lake Huron basin and
southwesterly across the remaining local waters. Strong cold air
advection behind the cold front passage along with a northerly wind
shift will lead to a period of gales across all of the local waters,
with the strongest winds across the open Lake Huron basin. Gale
Warnings are in effect for all of Lake Huron, Lake St. Clair, and
western Lake Erie late tonight through late Saturday evening.
Widespread rain with embedded thunderstorms will be possible as the
low pressure system tracks across the region this evening and
through tonight. Especially across the far southern half of Lake
Huron, Lake St. Clair, and western Lake Erie, there is a low
potential for thunderstorms to produce gusty winds in excess of 35
knots with a strong low-level wind field in place. The best
potential for this occurrence will be from 8pm-2am.
Wind speeds will rapidly decrease Saturday night as high pressure
from the upper Midwest builds into the Great Lakes and ends the
threat for gales. As the high pressure drifts southeast throughout
the day Sunday, another low pressure system moving across the
northern Great Lakes Monday will bring an increase in winds speeds
again approaching gale strength.
HYDROLOGY...
A strong low pressure system tracking through the central Great
Lakes brings another round of showers and a chance of thunderstorms
tonight. Additional rainfall totals of 0.25 to 0.75 inch are
expected, combined with similar amounts from this morning, for event
totals of 0.75 to 1.5 inches before the system exits late tonight.
The flood hazard remains minimal in this event, especially given the
lengthy afternoon break affording drainage a chance to keep pace.
Ponding of water on roads and minor flooding of prone poor drainage
areas remain possible. Within-bank rises on area rivers and streams
is also likely and which will continue through the weekend.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Gale Warning from 4 AM to 10 PM EDT Saturday for LHZ361>363-421-422-
441>443-462>464.
Dense Fog Advisory until 4 AM EDT Saturday for LHZ361>363-421-422-
441>443-462>464.
Lake St Clair...Gale Warning from 4 AM to 10 PM EDT Saturday for LCZ460.
Michigan waters of Lake Erie...Gale Warning from 4 AM to 10 PM EDT Saturday for LEZ444.
&&
UPDATE.......SC
AVIATION.....SC
DISCUSSION...BT
MARINE.......IRL
HYDROLOGY....BT
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 435 AM EDT Fri Mar 31 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-010845- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 435 AM EDT Fri Mar 31 2023 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Widespread rainfall with scattered thunderstorms will be possible this evening into the overnight hours. Isolated severe thunderstorms will be possible bringing mainly a threat of strong gusty winds and localized heavy rainfall. A Marginal Risk for severe weather is in place roughly along and southwest of a Detroit to Saginaw line. Any storms that develop will be moving quickly with southwest to northeast storm motions around 60 mph. Gusty non-thunderstorms southwest winds are expected Saturday morning, gusting to 45 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty non-thunderstorms southwest winds are expected Saturday morning, gusting to 45 mph will be possible mainly for areas south of I-69. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed this evening, but we encourage spotters to send any severe weather reports to the office. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-010845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 435 AM EDT Fri Mar 31 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Widespread rainfall with scattered thunderstorms will be possible this evening into the overnight hours. Isolated severe thunderstorms will be possible bringing mainly a threat of strong gusty winds and localized heavy rainfall. Any storms that develop will be moving quickly with southwest to northeast storm motions around 50 kts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty non-thunderstorms southwest winds are expected Saturday morning, gusting to 40 knots. Marine headlines will likely be considered in the near future. A Gale Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed this evening, but we encourage spotters to send any severe weather reports to the office. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AA
Special Weather Statement
National Weather Service Detroit/Pontiac MI
923 PM EDT Fri Mar 31 2023
MIZ060-061-068-069-075-076-082-083-010230-
Shiawassee MI-Livingston MI-Lenawee MI-Genesee MI-Monroe MI-
Oakland MI-Washtenaw MI-Wayne MI-
923 PM EDT Fri Mar 31 2023
...Thunderstorms will impact portions of western Monroe, western
Wayne, eastern Lenawee, southwestern Oakland, Shiawassee,
Livingston, southwestern Genesee and Washtenaw Counties through 1030
PM EDT...
At 923 PM EDT, Doppler radar was tracking thunderstorms along a line
extending from near Potterville to near Chelsea to near Toledo.
Movement was northeast at 45 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Strong thunderstorms will be near...
Chelsea around 930 PM EDT.
Dexter and Gregory around 935 PM EDT.
Pinckney and Petersburg around 940 PM EDT.
Hamburg and Ida around 950 PM EDT.
Brighton around 955 PM EDT.
Maybee around 1000 PM EDT.
Hartland around 1005 PM EDT.
Milford around 1010 PM EDT.
Other locations impacted by these storms include Whittaker,
Plainfield, Hudson Mills Metropark, New Boston, Ridgeway, Delhi
Mills, Palmyra, Pleasant Lake, Rose Center and Conway Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4217 8413 4277 8416 4278 8437 4309 8436
4273 8355 4215 8332 4172 8375 4172 8386
TIME...MOT...LOC 0123Z 215DEG 37KT 4263 8482 4228 8408 4168 8377
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
SCSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
1001 PM EDT Fri Mar 31 2023
MIZ060>062-068>070-076-010245-
Shiawassee MI-Livingston MI-Genesee MI-Lapeer MI-Macomb MI-
Oakland MI-Wayne MI-
1001 PM EDT Fri Mar 31 2023
...Thunderstorms will impact portions of southwestern Lapeer, Wayne,
Oakland, southern Macomb, southeastern Shiawassee, northeastern
Livingston and southern Genesee Counties through 1045 PM EDT...
At 1000 PM EDT, Doppler radar was tracking thunderstorms along a
line extending from Lansing to near Brighton to near Trenton.
Movement was northeast at 65 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Strong thunderstorms will be near...
Taylor, Milford, Wyandotte, Trenton, Grosse Ile and Greenfield
Village around 1005 PM EDT.
Downtown Detroit, Detroit and Dearborn around 1010 PM EDT.
Belle Isle and West Bloomfield around 1015 PM EDT.
Grosse Pointe, Swartz Creek and Clarkston around 1020 PM EDT.
Pontiac around 1025 PM EDT.
Flint, Davison, Oxford and Burton around 1030 PM EDT.
Romeo around 1040 PM EDT.
Other locations impacted by these storms include Franklin, Keego
Harbor, Melvindale, Waterford, Rankin, Shelby Township, Holly State
Recreation Area, Commerce, Utica and Auburn Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4250 8270 4254 8276 4253 8282 4243 8284
4236 8288 4232 8306 4230 8309 4224 8313
4214 8313 4212 8316 4239 8355 4244 8356
4243 8362 4285 8425 4306 8347 4285 8308
4252 8268
TIME...MOT...LOC 0200Z 232DEG 57KT 4282 8416 4252 8372 4218 8321
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
SCSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
1140 PM EDT Fri Mar 31 2023
MIZ082-010445-
Lenawee MI-
1140 PM EDT Fri Mar 31 2023
...Strong thunderstorms will impact portions of Lenawee County
through 1245 AM EDT...
At 1139 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Burlington to near Bronson to 10 miles
northeast of Rome City. Movement was east at 65 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Addison around 1210 AM EDT.
Hudson, Morenci and Cement City around 1215 AM EDT.
Onsted and Clayton around 1220 AM EDT.
Adrian and Tecumseh around 1225 AM EDT.
Blissfield around 1230 AM EDT.
Deerfield and Britton around 1235 AM EDT.
Other locations impacted by these storms include Seneca, Manitou
Beach-Devils Lake, Macon, Lime Creek, Munson, Ogden Center,
Canandaigua, Ridgeway, Palmyra and Tipton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8436 4208 8377 4172 8380 4171 8436
TIME...MOT...LOC 0339Z 252DEG 75KT 4210 8504 4183 8521 4160 8522
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SCSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
1218 AM EDT Sat Apr 1 2023
MIZ075-082-083-010515-
Lenawee MI-Monroe MI-Washtenaw MI-
1218 AM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of western Monroe,
Lenawee and southern Washtenaw Counties through 115 AM EDT...
At 1217 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Vandercook Lake to near
Hillsdale to near Reading. Movement was east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Addison and Cement City around 1230 AM EDT.
Hudson around 1235 AM EDT.
Onsted and Clayton around 1240 AM EDT.
Manchester around 1245 AM EDT.
Adrian and Tecumseh around 1250 AM EDT.
Ann Arbor and Britton around 1255 AM EDT.
Saline and Blissfield around 100 AM EDT.
Ypsilanti, Milan, Dundee, Petersburg and Deerfield around 105 AM
EDT.
Other locations impacted by these storms include Manitou Beach-Devils
Lake, Whittaker, Ogden Center, Canandaigua, Ridgeway, Palmyra,
Pleasant Lake, Sand Creek, Azalia and Medina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4171 8436 4207 8436 4207 8413 4221 8413
4226 8354 4209 8354 4208 8352 4173 8372
TIME...MOT...LOC 0417Z 262DEG 51KT 4212 8452 4195 8458 4182 8465
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SCThe Detroit radar (KDTX), 84 km away, was scanning. The volume nearest the first event began at 04:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
Measured gust via personal weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085701.